Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Bisphosphonates are the leading drugs for the treatment of osteoporosis. In randomized controlled trials (RCTs), alendronate, risedronate, and zoledronate have shown to reduce the risk of vertebral, nonvertebral, and hip fractures, whereas RCTs with ibandronate show antifracture efficacy at vertebral sites. Bisphosphonates are generally well tolerated and safe. Nevertheless, adverse events have been noted, and it is important to consider the strength of the evidence for causal relationships. Effects on the gastrointestinal tract and kidney function are well recognized, as are transient acute-phase reactions. Atrial fibrillation was first identified as a potential adverse event in a zoledronate trial, but subsequent trials and analyses failed to substantiate an association with bisphosphonates. Case reports have suggested a relationship between oral bisphosphonates and esophageal cancer, but this has not been demonstrated in epidemiologic studies. A possible association between bisphosphonate use and osteonecrosis of the jaw (ONJ) has also been suggested. However, the risk of ONJ in patients with osteoporosis appears to be very low, with no evidence from prospective RCTs of a causal association. There are reports of occasional occurrence of subtrochanteric or diaphyseal fractures in osteoporotic patients, but an association with bisphosphonate therapy is not substantiated by epidemiologic studies or prospective RCTs.


Journal article


Therapeutics and clinical risk management

Publication Date





325 - 343


The Botnar Research Centre and Oxford University Institute of Musculoskeletal Sciences, Nuffield Department of Orthopaedics, Rheumatology and Musculoskeletal Diseases, Nuffield Orthopaedic Centre, Headington, Oxford, UK;